[106] On the Self-Linking of Knots

  • Raoul Bott
  • Clifford Taubes
Part of the Contemporary Mathematicians book series (CM)

This note describes a subcomplex F of the de Rham complex of parametrized knot space, which is combinatorial over a number of universal “Anomaly Integrals.” The self-linking integrals of Guadaguini, Martellini, and Mintchev [“Perturbative aspects of Chem–Simons field theory,” Phys . Lett. B 227, 111 (1989)] and BarNatan [“Perturbative aspects of the Chem–Simons topological quantum field theory,” Ph.D. thesis, Princeton University, 1991; also “On the VassiUev Knot Invariants” (to appear in Topology)] are seen to represent the first nontrivial element in H0 (F)—occurring at level 4, and are anomaly free. However, already at the next level an anomalous term is possible.


  1. E. Guadagnini, M. Martellini, and M. Mintchev, “Perturbative aspects of Chem- Simons field theory,” Phys. Lett. B 227, 111 (1989).MathSciNetCrossRefGoogle Scholar
  2. D. Bar-Natan, “Perturbative aspects of the Chem- Simons topological quantum field theory,” Ph.D. thesis, Princeton University, 1991; also, “On the Vassiliev knot invariants” (to appear Topology).Google Scholar
  3. M. Kontsevich, "Feynman diagrams and low-dimensional topology," Max Planck Institute Preprint, 1992.Google Scholar
  4. w. Fulton and R. MacPherson, “Compactification of configuration spaces,” Ann. Math. 139, 183-225 (1994).MathSciNetCrossRefGoogle Scholar
  5. S. Axelrod and J. M. Singer, “Chem-Simons perturbation theory”, Proceedings of the XXth DGM Conference, edited by S. Cauo and A. Rocha (World Scientific, Singapore, 1992), pp. 3-45; also “Chem-Simons perturbation theory ll,” Preprint 1993.Google Scholar
  6. W. F. Pohl, “The self-linking number of a closed space curve”, J. Math. Mech. 17, 975-986 (1968).MathSciNetzbMATHGoogle Scholar
  7. G. Calugareano, “L’integral de Gauss etl’aoalyse de nourds tridimensionals,” Rev. Math. Pures Appl. 4, 5- 20 (1959).Google Scholar
  8. V. I. Arnold, “The cohomology of the colored braid group,” Mat. Zarnetki 5, 227-233 (1969).Google Scholar
  9. F. Cohen, “The cohomology of cn. Spaces,” Lect. Notes Math. 533, 207- 351 (1976).CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2017

Authors and Affiliations

  • Raoul Bott
    • 1
  • Clifford Taubes
    • 1
  1. 1.Harvard University, Department of MathematicsCambridgeUSA

Personalised recommendations